Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Lake Charles, LA

June 11, 2018Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 11, 2018, 2:38 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 2:38 PM CDT (19:38 UTC)
Expired
Jun 11, 2018, 3:03 PM CDT
In force
25 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 9 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2134 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS54 KLCH 111938
SVRLCH
LAC079-115-112015-
/O.NEW.KLCH.SV.W.0064.180611T1938Z-180611T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
238 PM CDT MON JUN 11 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rapides Parish in central Louisiana...
  Southeastern Vernon Parish in west central Louisiana...

* Until 315 PM CDT.

* At 238 PM CDT, a severe thunderstorm was located near Fullerton, or
  near Pitkin, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pitkin, Hineston, Lacamp, Leander, Fullerton, Sieper and Union
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3131 9281 3096 9270 3088 9293 3088 9297
      3108 9304 3113 9303 3119 9302
TIME...MOT...LOC 1938Z 245DEG 14KT 3102 9293 

HAIL...1.00IN
WIND...60MPH
 
$$

Warthen
1 follow-up statement
479 
WWUS54 KLCH 112003
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
303 PM CDT MON JUN 11 2018

LAC079-115-112013-
/O.CAN.KLCH.SV.W.0064.000000T0000Z-180611T2015Z/
Rapides LA-Vernon LA-
303 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RAPIDES AND
SOUTHEASTERN VERNON PARISHES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3131 9281 3096 9270 3088 9293 3088 9297
      3108 9304 3113 9303 3119 9302
TIME...MOT...LOC 2001Z 245DEG 14KT 3106 9283 

$$

Warthen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:42 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 11, 12:42 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1242 PM CDT Mon Jun 11 2018

.DISCUSSION...
18Z TAFS

&&

.AVIATION...
Isolated, diurnally driven convection has begun to develop across
the area over the last couple of hours. This activity will
persist through the evening before coming to an end. Away from
storms, VFR will prevail through the forecast period.

Jones

&&

.PREV DISCUSSION... /issued 544 AM CDT Mon Jun 11 2018/

DISCUSSION...
For the 06/11/18 1200 UTC package.

AVIATION...
Earlier MVFR CIGS at KAEX have improved to VFR, which is now being
observed at all sites. Still some potential for a brief period of
MVFR CIGS and/or VBSYS over the next few hours, but VFR is
generally expected to prevail at all sites. Best chances of
convection today lie across east and south central LA, so have
added VCTS to KAEX and the Acadiana terminals. VFR to prevail away
from convection amid light/modest southerly winds.

13

PREV DISCUSSION... /issued 454 AM CDT Mon Jun 11 2018/

SYNOPSIS...
The latest UA analysis and WV imagery shows ridging west of the
region acrs old Mexico and the Rio Grande Valley while a weakness
persists aloft acrs the southern plains and northern Gulf coast.
The atmosphere remains considerably moist with 00Z soundings acrs
the region indicating precip water values of 1.5 to 1.8 inches.

At the sfc...high pres continues to ridge west acrs FL into the
Gulf of Mexico, resulting in light southerly winds acrs the
area. Conditions are fairly quiet, although a few showers are
noted acrs central LA.

24

DISCUSSION...
The weakness aloft will linger over the region today and this
will result in scattered showers and tstms again today although
overall coverage is expected to be less than it was on Sunday.
Moisture remains high acrs the area with precip water fcst to
stay around 1.6 to 1.8 inches, so storms will be capable of
producing locally heavy downpours. In addition, a few stronger
storms could also produce gusty winds. Convection is expected to
wind down by late aftn as daytime heating wanes.

Daytime PoPs will trend closer to or a little below climo on
Tuesday through Friday as the upper ridge to the west builds
closer to the area. With the main ridge axis fcst to remain to the
northwest, kept at least some slt to low end chcs for showers and
tstms each day. With southerly winds to continue, warm and humid
conditions are expected with highs around 90 and lows in the lower
to middle 70s.

Regarding the fcst for next weekend, global models have come into
a little better agreement concerning the development of a trough
or weak low pres in the western Gulf of Mexico. The 00Z GFS,
unlike its previous runs the past few days, is trending weaker
with the sfc low entering the southwest Gulf and moving northwest
toward the northeast Mexico or far southern TX coast. By
comparison, the 00Z ECMWF and Canadian both depict more of a broad
trough in the same general region. While there is still
uncertainty with respect to any tropical development, fcst
confidence is improving regarding the possibility of higher shower
and tstm chcs next weekend as a surge of deeper moisture spreads
northwest in association with the system.

24

MARINE...
Light to modt onshore flow will continue through the week with
seas ranging from around 1-3 ft nearshore and 3-5 ft offshore. A
few showers or tstms will also be possible.

Guidance seems to be coming into a little better agreement
regarding the development of a trough or low pres area in the
western or southwestern Gulf by the end of the week. While there
is still some uncertainty regarding the evolution of this system
into a tropical cyclone, the development of this feature will
likely result in an increase in winds and seas next weekend, along
with more widespread showers and tstms.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  93  72  94 /  10  30  20  20
LCH  77  91  76  91 /  10  10  10  20
LFT  76  92  75  92 /  10  30  10  30
BPT  77  91  76  92 /  10  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...66
Hazardous weather outlook, Jun 11, 5:28 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
528 AM CDT Mon Jun 11 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
121030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
528 AM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected to develop by mid
morning and become more scattered by midday into the afternoon.
Due to high moisture content, some locally heavy rainfall will be
possible, resulting in minor flooding of urban and poor drainage
areas. The stronger storms will also be capable of producing
gusty winds and frequent cloud to ground lightning.

Showers and storms are expected to taper off by early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widely scattered showers or storms will be possible, mainly during
the afternoon Tuesday through Friday. Better coverage of showers
and storms is expected Saturday and Sunday. Brief gusty winds,
frequent cloud to ground lightning and locally heavy rainfall will
be possible with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

No hazardous weather is expected at this time.

GMZ430-432-435-450-452-455-470-472-475-121030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
528 AM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

A few showers or thunderstorms will be possible through early
afternoon. Some of the storms will produce locally higher winds
and seas, along with frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The shower and storms are expected to be more isolated through
Thursday. An increase in showers or thunderstorms may occur on
Friday through Sunday as moisture increases across the Gulf.

There is also the possibility of increasing winds and seas by
Saturday and Sunday, and Small Craft Advisories may be required.

.SPOTTER INFORMATION STATEMENT...

No hazardous weather is expected at this time.

24

In the hours before

Special weather statement, Jun 11, 2:07 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
207 PM CDT MON JUN 11 2018

LAZ028-029-111945-
Avoyelles LA-Rapides LA-
207 PM CDT MON JUN 11 2018

...SPECIAL WEATHER STATEMENT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ruby, or near Effie, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marksville, Effie, Deville, Echo, Brouillette, Poland, Centerpoint
and Ruby.

LAT...LON 3136 9208 3133 9208 3134 9203 3132 9200
      3130 9200 3130 9202 3128 9202 3127 9199
      3127 9200 3124 9200 3124 9199 3122 9199
      3125 9195 3122 9194 3123 9193 3122 9192
      3103 9217 3119 9234 3139 9214
TIME...MOT...LOC 1906Z 234DEG 17KT 3119 9227

Warthen
Special weather statement, Jun 11, 2:10 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CDT MON JUN 11 2018

LAZ027-028-112000-
Vernon LA-Rapides LA-
210 PM CDT MON JUN 11 2018

...SPECIAL WEATHER STATEMENT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fullerton, or 9 miles southeast of Slagle, moving
northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hineston, Fort Polk, Lacamp, Leander, Sieper, Clifton, Otis, Cravens,
Fullerton and Simpson.

LAT...LON 3119 9264 3095 9306 3110 9321 3135 9298
      3135 9295 3137 9295 3137 9292 3139 9291
      3139 9289 3140 9289 3140 9287
TIME...MOT...LOC 1910Z 227DEG 24KT 3110 9303

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:07 PM CDTSpecial Weather StatementLCHAvoyelles38 min
Jun 11, 2:10 PM CDTSpecial Weather StatementLCHVernon50 min
Jun 11, 2:19 PM CDTSevere Thunderstorm WarningLCHVernon26 min
Jun 11, 3:02 PM CDTSpecial Weather StatementLCHRapides28 min
Jun 11, 3:33 PM CDTSpecial Weather StatementLCHRapides27 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.